I had a hair transplant 9 months ago. I started 5% minoxidil 1 month ago and my hair is noticeably thin. What's happening?

Note: I have been taking finastride for over 1 year.

Doctor Answers 4

Thinning of the hair after a hair transplant

This most likely reflects shoeck loss of your natural hair. This happens unless you were given the drug finasteride.

Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 25 reviews

You should see your doctor for a follow up. In general you should see growth in 6 to 12 months.

You should see your doctor for a follow up.  In general you should see growth in 6 to 12 months.   Also note not all surgeries are successful.

Jae Pak, MD
Los Angeles Hair Restoration Surgeon
4.9 out of 5 stars 83 reviews


Do not panic if you see hair get thinner at the onset of using Minoxidi. Hair grows in cycles: anagen, catagen, and telogen phases. Minoxidi resets the the growth cycle and can cause hair to temporarily go into the resting phase. When you see the hair shed at the onset of the use of the medications it appears you will likely respond to the medication. The hair should come back stronger.  Be patient & keep using the Minoxidil. It will take 6 months to realize you have stopped the hairloss. At 9 months post transplant, you should most of your result. I recommend you visit with your doctor to review.

Craig Barbieri, MD
Overland Park Phlebologist
5.0 out of 5 stars 11 reviews

It can take a full 18 months

for results to show. Also remember that it is a medical procedure and not everyone gets results every time.   You should maintain close follow up with your doctor. 

Rashid M. Rashid, PhD, MD
Houston Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.